Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 79, NWS La Crosse, WI

June 27, 2008Chickasaw County, Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2008, 6:50 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 6:50 PM CDT (23:50 UTC)
Expired
Jun 27, 2008, 7:30 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:46 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 272350
SVRARX
IAC037-065-191-280030-
/O.NEW.KARX.SV.W.0079.080627T2350Z-080628T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHICKASAW COUNTY IN NORTHEAST IOWA...
  NORTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
  SOUTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING
  FROM PROTIVIN TO LAWLER TO NASHUA...MOVING EAST AT 33 MPH. THIS
  WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
  WINNESHIEK...FAYETTE AND CHICKASAW COUNTIES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUCOMA AND FREDERICKSBURG AROUND 655 PM...
  FORT ATKINSON AND CALMAR AROUND 700 PM...
  HAWKEYE AND OSSIAN AROUND 715 PM...
  WEST UNION AROUND 720 PM...
  ELGIN AND CLERMONT AROUND 730 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4286 9208 4291 9210 4291 9250 4309 9220
      4322 9214 4322 9208 4328 9208 4317 9161
      4288 9161 4284 9181
TIME...MOT...LOC 2350Z 288DEG 29KT 4317 9202 4306 9208
          4290 9236

$$

DTJ
3 follow-up statements
000 
WWUS53 KARX 280007
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT FRI JUN 27 2008

IAC037-065-191-280030-
/O.CON.KARX.SV.W.0079.000000T0000Z-080628T0030Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
706 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHERN WINNESHIEK
COUNTIES...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM FORT ATKINSON TO WAUCOMA TO TRIPOLI...MOVING EAST AT
33 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAWKEYE AND OSSIAN AROUND 715 PM...
  WEST UNION AROUND 720 PM...
  CLERMONT AROUND 725 PM...
  ELGIN AND FAYETTE AROUND 730 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4286 9208 4291 9210 4291 9250 4309 9220
      4322 9214 4322 9208 4328 9208 4317 9161
      4288 9161 4284 9181
TIME...MOT...LOC 0006Z 288DEG 29KT 4313 9185 4302 9191
          4286 9220

$$

DTJ
000 
WWUS53 KARX 280021
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT FRI JUN 27 2008

IAC037-065-191-280030-
/O.CON.KARX.SV.W.0079.000000T0000Z-080628T0030Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
721 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN CHICKASAW...NORTHERN FAYETTE AND SOUTHERN WINNESHIEK
COUNTIES...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM OSSIAN TO WEST UNION TO HAWKEYE...MOVING EAST AT 30
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLERMONT AND ELGIN AROUND 730 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4286 9208 4291 9210 4291 9250 4309 9220
      4322 9214 4322 9208 4328 9208 4317 9161
      4288 9161 4284 9181
TIME...MOT...LOC 0021Z 282DEG 26KT 4311 9173 4300 9179
          4290 9197

$$

DTJ
000 
WWUS53 KARX 280027
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT FRI JUN 27 2008

IAC037-065-191-280037-
/O.EXP.KARX.SV.W.0079.000000T0000Z-080628T0030Z/
WINNESHIEK IA-FAYETTE IA-CHICKASAW IA-
727 PM CDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHICKASAW...NORTHERN
FAYETTE AND SOUTHERN WINNESHIEK COUNTIES EXPIRES AT 730 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 4286 9208 4291 9210 4291 9250 4309 9220
      4322 9214 4322 9208 4328 9208 4317 9161
      4288 9161 4284 9181
TIME...MOT...LOC 0027Z 282DEG 26KT 4310 9167 4299 9173
          4289 9191

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:55 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 3:55 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT FRI JUN 27 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

A PRE FRONTAL TROUGH EXTENDED FROM BAUDETTE MINNESOTA TO DES MOINES
IOWA. FURTHER WEST...A COLD FRONT WAS LOCATED ACROSS THE EASTERN
DAKOTAS LANGDON NORTH DAKOTA TO CHAMBERLAIN SOUTH DAKOTA. THERE IS
A WIND SHIFT ASSOCIATED WITH THE TROUGH AND A LINE OF STRONG TO
SEVERE THUNDERSTORMS ARE DEVELOPING ALONG THE TROUGH. AN ADDITIONAL
LINE OF THUNDERSTORMS ARE DEVELOPING THE COLD FRONT. THE ARX MESOWRF
SUGGESTS THAT THE COLD FRONT WILL CATCH UP WITH THE PRE FRONTAL
TROUGH AND THEN THIS LINE WILL MOVE THROUGH OUR AREA THIS EVENING.
WHILE THE 0-6KM SHEAR LOOKS SUFFICIENT FOR SEVERE THUNDERSTORMS...
THERE IS SOME QUESTION ON HOW MUCH INSTABILITY WILL BE AVAILABLE
WITH THE CLOUDS AND PRECIPITATION ALREADY ACROSS PARTS OF THE
AREA. WITH LIMITED CURVATURE IN THE HODOGRAPH...ANY SEVERE
WEATHER WILL BE PRIMARILY DAMAGING WINDS AND POSSIBLY LARGE HAIL.
IT APPEARS THAT THE SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM.

ON SATURDAY AND SATURDAY NIGHT...AN UPPER LEVEL LOW WILL MOVE
SOUTHEAST AND EAST THROUGH THE AREA. THIS SYSTEM IS 2 STANDARD
DEVIATIONS DEEPER THAN NORMAL... AND ITS 850 MB AND 700 MB
TEMPERATURES COLDER THAN NORMAL. WITH VERY COLD AIR ALOFT...STEEP
SURFACE TO 500 MB LAPSE RATES WILL DEVELOP DURING THE AFTERNOON
AND EARLY EVENING. AS A RESULT...WE WILL LIKELY SEE A RAPID
DEVELOPMENT OF CLOUDS...AND SHOWERS AND ISOLATED THUNDERSTORMS IN
THE MORNING. THIS PRECIPITATION WILL BE MOST WIDESPREAD FROM THE
AFTERNOON INTO EVENING. SOME HAIL MAY APPROACH SEVERE LIMITS IN
THE STRONGER THUNDERSTORMS.

ON SUNDAY...THE UPPER LEVEL LOW WILL BE MOVING EAST OF THE AREA.
THERE MAY BE ENOUGH INSTABILITY STILL AROUND FOR SOME SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS. NONE OF THESE THUNDERSTORMS
SHOULD BE SEVERE.

.LONG TERM...MONDAY THROUGH INDEPENDENCE DAY

THE 200 MB VELOCITY POTENTIAL ANOMALIES CONTINUE TO SHOW STRONG
TROPICAL FORCING ACROSS THE EASTERN PACIFIC AND CARIBBEAN...AND
ACROSS THE EASTERN ATLANTIC AND AFRICA. THE FORMER FORCING KEEPS A
LONG WAVE TROUGH ACROSS THE EASTERN UNITED STATES...AND A RIDGE
ACROSS THE WESTERN UNITED STATES THROUGH THE LONG TERM PORTION
OF THE FORECAST. THE 27.12Z MEDIUM RANGE MODELS ARE IN VERY GOOD
AGREEMENT THAT THIS PATTERN WILL CONTINUE. HOWEVER THE MODELS
ARE DIFFERING ON THE SPEED OF A COLD FRONT THAT WILL BE MOVING
SOUTH THROUGH THE REGION. WITH THE 27.00Z ECMWF AND 27.12Z GFS IN
EXCELLENT AGREEMENT THAT THE COLD FRONT WOULD PROVIDE SHOWERS AND
THUNDERSTORMS FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE
PRECIPITATION WAS CONFINED TO THOSE TIME PERIODS. HOWEVER
IT LOOKS LIKE WE WILL HAVE TO RE-EVALUATE THIS FURTHER TOMORROW...
BECAUSE THE 27.12Z ECMWF SHOWS THAT THIS FRONT WILL STALL OUT ACROSS
THE REGION...AND IT PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS
FROM TUESDAY NIGHT THROUGH AT LEAST INDEPENDENCE DAY. THIS IS
VERY SIMILAR TO WHAT THE 27.06Z GFS SHOWED.

&&

.AVIATION...TONIGHT THROUGH SATURDAY

CONCERN TO AVIATION WILL BE STRONG COLD FRONTAL BOUNDARY SHIFTING
ACROSS THE TAF SITES THROUGH EARLY EVENING. SCT -TSRA WILL SLOWLY
INCREASE IN COVERAGE/ORGANIZATION THROUGH THE AFTERNOON AND EARLY
EVENING AS THEY SHIFT OVER THE SITES. COULD SEE SOME WIND GUSTS TO
45KT OR SO IF LINEAR STORM MODE IS REALIZED. HAIL NOT OUT OF THE
QUESTION IN THE STRONGEST STORMS. EXPECT MODERATE WNWLY WINDS IN THE
WAKE OF THE FRONT FROM 8-13 KTS THROUGH MUCH OF THE NIGHT. STRONG
SECONDARY WEATHER SYSTEM ALOFT FOR SATURDAY SET TO BRING QUICK
INCREASE IN CUMULUS/SHRA AS RAPID DESTABILIZATION OCCURS WITH COLD
TEMPERATURES ALOFT. SHRA SHOULD BECOME NUMEROUS AS THE DAYTIME WEARS
ON SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

01/01/01
Hazardous weather outlook, Jun 27, 9:53 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
953 AM CDT FRI JUN 27 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
953 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

STRONG AND A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
INTO THIS EVENING...AS A COLD FRONT SHIFTS ACROSS THE REGION. THE
MAIN WINDOW FOR THE THUNDERSTORM DEVELOPMENT AND MOVEMENT THROUGH THE
AREA WILL BE BETWEEN 2 PM AND 9 PM. THE MAIN THREATS WITH THESE
STORMS WILL BE DAMAGING WIND GUSTS...AND LARGE HAIL. WHILE
THUNDERSTORMS WILL CERTAINLY CONTAIN HIGH RAINFALL RATES...THE
STORMS WILL LIKELY BE PROGRESSIVE...KEEPING HEAVY RAIN THREATS
LOCALIZED. WIDESPREAD FLOODING...OR FLASH FLOODING...IS NOT
EXPECTED...THOUGH URBAN AREAS MAY SEE TYPICAL RUNOFF ISSUES AND
STREET FLOODING WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY...BUT
SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

NEXT...ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR
WEDNESDAY THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN
IF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
PARTICULARLY BETWEEN 2 PM AND 9 PM. RAINFALL REPORTS WOULD ALSO BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RIECK/BINAU

In the hours before

Local storm report, Jun 27, 6:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     3 W JERICO              43.18N 92.32W
06/27/2008  E50.00 MPH       CHICKASAW          IA   AMATEUR RADIO

&&

BINAU
Local storm report, Jun 27, 6:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     4 SW JERICO             43.14N 92.32W
06/27/2008  M58 MPH          CHICKASAW          IA   AMATEUR RADIO

&&

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:00 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.